Hail, Sumter
- When
- March 5, 3:49 PM CST
- Where
- Sumter County, Geiger
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.867, -88.300
Penny size hail was observed near Geiger.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 255 PM CST WED MAR 05 2003 SEVERE THUNDERSTORM POSSIBILITIES TONIGHT IS THE MAIN CONCERN. A COLD FRONT EXTENDED FROM THE NORTHEAST U.S. TO TEXAS. SURFACE LOW PRESSURE WAS DEVELOPING NEAR THE ARKLATEX REGION AS A UPPER LEVEL IMPULSE WAS MOVING ALONG THE UPPER LEVEL JET IN TEXAS. CLOUDS PRETTY MUCH COVERED ALABAMA. SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER SW MISSISSIPPI. REGARDING SEVERE STORM POTENTIAL TONIGHT...SPC HAS ENTIRE FORECAST AREA IN SLIGHT RISK. THIS MAKES GOOD SENSE WITH A GOOD SHORT WAVE MOVING ALONG AN APPROACHING COLD FRONT TO PROVIDE LIFT...SOME INSTABILITY...AND STRONG UPPER LEVEL DYNAMICS WITH WINDS INCREASING AT MOST LEVELS OF THE ATMOSPHERE. THE ONE LIMITING FACTOR REMAINS IS INSTABILITY. CURRENTLY...TEMPS/DEWPOINTS HAVE NOT RISEN MUCH DURING THE DAY OVER THE FORECAST...EXCEPT SOUTH OF MONTGOMERY WHERE TEMPS HAVE RISEN INTO THE 70S. ATMOSPHERE EXPECTED TO DESTABILIZE SOME WITH WARMER/MORE JUICY AIR WORKING NORTHWARD AS THE LOW LEVEL JET INCREASES RAPIDLY THIS EVENING. WILL MENTION SEVERE STORMS WITH DAMAGING WINDS FOR MOST AREAS...MAINLY SOUTH OF INTERSTATE 20 TONIGHT WHERE THE BEST INSTABILITY WILL OCCUR...ALTHOUGH A POSSIBLE TORNADO CANNOT BE RULED OUT. EXPECT THE HIGHEST SEVERE WEATHER THREAT TO OCCUR FROM WEST TO EAST...BEGINNING AROUND 8-10 PM NEAR THE MISSISSIPPI BORDER TO 2-4 AM NEAR THE GEORGIA BORDER. COLD FRONT EXPECTED TO PASS THROUGH THE AREA OVERNIGHT AND THURSDAY...THEN STALL OUT OVER FAR SOUTHERN AREAS BY THURSDAY AFTERNOON. WITH FRONT EXPECTED TO LINGER OVER FAR SOUTHERN ZONES THURSDAY THROUGH FRIDAY...IMPULSES EXPECTED TO MOVE ALONG THE NEARBY SUBTROPICAL JET...WILL INCREASE PRECIP CHANCES THURSDAY THROUGH FRIDAY SOUTH. NO SEVERE WEATHER IS EXPECTED BEYOND TONIGHT. WITH FRONT WEAKENING AS IT PASSES TONIGHT...EXPECT LITTLE CLEARING OVER AREA AS LOW LEVEL MOISTURE WILL HANG AROUND WITH WEAK WINDS. MAYBE SOME CLEARING WILL OCCUR LATE FRIDAY AS HIGH PRESSURE AND DRIER AIR WORKS INTO THE AREA. NO MAJOR CHANGES MADE TO THE EXTENDED. BHM 51/58/45/66/47 +2110 MGM 59/64/50/66/50 +5441 .BHM...NONE. MBS/91
ALZ011>015-017>050-052115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST WED MAR 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT FOR MUCH OF THE FORECAST AREA. WARM AND MOIST AIR AT THE SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND LINE SEGMENTS AHEAD OF THE COLD FRONT. AS ALWAYS...WITH A STRONG SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES. AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM... ENDING FROM WEST TO EAST. AT THIS TIME...FEEL THE SEVERE WEATHER WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM. THE SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM THURSDAY MORNING. AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT THROUGHOUT THE DAY TODAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED OVER MOST OF THE AREA TONIGHT.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail was observed near Geiger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349238.